The combination of the high cholesterol medication Crestor (rosuvastatin) and the diabetes medication Invokana (canagliflozin) might be toxic, a case report suggests.
The case report involves a 76-year-old woman who took 40 mg of rosuvastatin per day for five years with no problems before beginning a regimen of canagliflozin. The woman developed pain and weakness in her thighs mere days after starting the canagliflozin regimen.
The woman went to the hospital and lab results showed her plasma concentration of rosuvastatin was extremely high.
“We recognized her presentation as statin toxicity,” David Juurlink, MD, PhD of the University of Toronto said. “We quantified her rosuvastatin level and found it to be 15 times higher than it should be for someone on her dose. She could not have tolerated a rosuvastatin concentration this high for 5 years.”
Doctors came to the conclusion that the canagliflozin must have caused the spike after rejecting every other possible explanation. “This really is the very first case, as far as we can tell, of rosuvastatin toxicity after starting canagliflozin,” Juurlink said.
Juurlink said that there are only so many ways a drug can increase the concentration of another. The primary two are reducing elimination or lessening absorption of the medication.
Research by canagliflozin manufacturer Janssen demonstrates the drug can interfere with drug transporters “that influence the fate of rosuvastatin in the body,” Juurlink said.
“What we’re suggesting in this case is that [this interference] would be a plausible reason why this patient – and potentially other patients – developed rosuvastatin toxicity,” he said. “In fact, it really is the only potential explanation here. There’s no good alternate hypothesis.”
One may find it strange this interaction hasn’t been seen before since type 2 diabetes patients often require a statin. Juurlink said this patient may have been uniquely susceptible to a drug interaction because of a genetic polymorphism which increased her intestinal absorption and reduced her elimination of rosuvastatin.
Juurlink said the incidence of the interaction in the general population is unknown. “It might be rare, or it might be more common than we realize,” he said. “This is the sort of interaction that could easily fly under the radar for a long period of time and not be appreciated.”
Juurlink and his team said they plan to investigate the interaction with larger databases. Juurlink said he doesn’t call for drastic measures in response to the finding.
“We shouldn’t avoid the co-prescription of the drugs, but we should be mindful of the fact that when we drop canagliflozin into the regimen of a patient who’s on rosuvastatin – as our case illustrates – it is conceivable that statin toxicity may result,” he said.
For more information on Invokana, visit https://www.personalinjurylawcal.com/cases-we-handle/invokana/